Fillers When I use a word

Bottled lightning

BMJ 2005; 331 doi: http://dx.doi.org/10.1136/bmj.331.7520.824 (Published 06 October 2005) Cite this as: BMJ 2005;331:824
  1. Jeff Aronson (jeffrey.aronson@clinpharm.ox.ac.uk), clinical pharmacologist
  1. Oxford

    Minerva recently drew the attention of readers of the BMJ to a report of a symptom that patients have described as “brain shivers”—attributed to venlafaxine and other antidepressants and also after venlafaxine withdrawal.1 Other terms that have been used to describe this symptom are “electric brain thingies,” “brain zaps,” and “brain flips.”

    The author of the report traced the earliest use of the term “brain shivers” to 1999, but the symptom is not perhaps as new as that. It may be the same as the symptoms of electric shocks and fizzing in the head that others have described since the …

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe